Just curious... dose increases and hunger - Thyroid UK

Thyroid UK

128,639 members151,254 posts

Just curious... dose increases and hunger

hjh88 profile image
10 Replies

I’m a mainly asking this out of curiosity. After a dose increase (for me in T4 but I guess it could apply to NDT and T3 combo/monotherapy too), does anyone else experience an increase in hunger too?

I feel like it’s a bit of a pattern for me. Do a test find I’ve got some room for manoeuvre in my result and feel like I would benefit from trying an increase, start a higher dose (usually 25mcg up) and then experience maybe a couple of weeks of feeling like I need a couple of extra snacks or a bit more dinner.

Perhaps worth saying that I’m not in anyway calorie restricting. I wondered if it maybe had to do with T4 to T3 conversion ramping up but I’d be intrigued to know if anyone had any other theories. Or indeed had even experienced it themselves!

10 Replies
msmono profile image
msmono

Hi, I'm quite interested in the food/hunger/meds connection (see my other thread about over-eating). I do have more tummy rumbling when I'm optimally medicated or even perhaps over-replaced (as I recently found out). But, I tend to eat less even though my stomachs saying eat. I have no idea why but it's a relief as when untreated I out on a LOT of weight and now I'm nearly normal weight. What I've also noticed is because I'm eating less, I'm often snacking but usually it's something healthy (when I'm well at least) like a banana. Just out of interest. When you say more hungry, how do you experience hunger? I.e. tummy rumbles, low blood sugar or psychological craving? I wonder of this is to do with your metabolism actually working properly as you'e alluded to with the T3/T4 conversion?

hjh88 profile image
hjh88 in reply to msmono

I’ve definitely wondered about the connection too. Similarly to you I find that the more well I feel, the more inclined I am to reach for something “better”. That’s to say that if I’m feeling unwell it’s usually something sugary that takes priority as I feel I just need the energy hit. I’ll definitely give your thread a read though, thanks for pointing me to it!

You as about the experience of hunger, particularly after a dose increase I experience this as that empty kind of pang feeling in my tummy. It will sometimes be accompanied by rumbles but it’s the feeling that’s most prominent. If I don’t respond to it soon enough it might go the way of what I presume is hypoglycaemia- a kind of dizzy/dazed feeling which resolves when I eat.

msmono profile image
msmono in reply to hjh88

Hi, yes that's hypoglycaemia. I've had that all my life but apparently it can be a cofactor with hypothyroidism which I didn't realise until recently. So hypoglycaemia starts happening in the body before we *consciously* notice it - maybe that's our brain giving us the heads up to act before our sugar levels plummet. I wonder if there's some research out there.... Possibly not as the whole thyroid area is very under-researched/understood. So do you feel like this is a problem for you or are you just interested? I also use a menopause forum and although this may not apply to you the advice is to eat a banana or something small before you go to bed to help regulate sugar levels for those who may (like hypothyroid people), experience low blood sugar. I never remember to do this and often have 'the shakes' quite soon after waking (I'm also a breakfast avoider which doesn't help)

hjh88 profile image
hjh88 in reply to msmono

Yeah I new they were linked. Before diagnosis I would get quite hypoglycaemic before meals. I was having to eat quite often to prevent it. That was far more extreme than this however, so to answer your question, I don’t see it as a problem currently. I’m just curious. Not necessarily about the hypoglycaemia itself either, just the general sensation of hunger after a dose increase.

magsyh profile image
magsyh

I have suffered a lot from hypoglycemia since starting levo a year ago. I have never been a big eater but still over weight. I had big problems as my metabolism started to rise. Heart palpitations feeling dizzy it scared the hell out of me and I ended up in A&E a few times. Of course no body made the connection they just told me I better reduce my thyroxine. Only a lot of reading gave me answers. If you're on thyroid medication you have to eat! Protein is very important as is carbs and you must eat fruit as it provides glycogen stores to your liver. Dr Ray Peat says you need dairy products to provide the correct amino acids, eggs, butter, fruit, coconut oil should all be part of your diet. I have read medical papers that say they have discovered that dairy products prevent hypoglycemia and it works! I have high protein yogurt before bed and I sleep like a baby. Thyroid hormone boosts your metabolism of you don't feed it you end up in trouble simple as that but unfortunately a doctor will forget to tell you that! X

magsyh profile image
magsyh in reply to magsyh

Also when you're hypo you have problems clearing insulin and if it hangs about too long can also cause hypoglycemia

hjh88 profile image
hjh88 in reply to magsyh

That’s very interesting. Do you have any papers or articles about that?

magsyh profile image
magsyh in reply to hjh88

If you Google it quite a few articles on it and I have come across medical papers. I have mentioned it to my doctor but got laughed at and got told there was no connection between being hypothyroid and hypoglycemia. Ah well that told me how ignorant my doctor was!

msmono profile image
msmono in reply to magsyh

I've also seen papers on this but I'd have to backtrack a ways to find them again.

hjh88 profile image
hjh88 in reply to magsyh

It’s such a shame it has to be that way. As we know, so many things are linked to/caused by being hypothyroid. Thanks for the pointers on research though. I’ll have a dig around.

You may also like...